Cardiac Toxicity

 

Overview

Some chemotherapy drugs are toxins and can cause damage to your heart, which may develop into cardiac complications. As a result of this damage, the heart is unable to pump enough blood to supply the body with essential oxygen and nutrients. Although several chemotherapy drugs may cause cardiac toxicity, the most common cause of cardiac toxicity in cancer patients is treatment with chemotherapy drugs called anthracyclines. Adriamycin® (doxorubicin) is a frequently prescribed anthracycline. Although the best way to currently prevent cardiac complications from anthracyclines is to limit the amount of anthracyclines administered, forms of less toxic anthracycline drugs and drugs that may relieve side effects are being developed.

What is cardiac toxicity?

Cardiac toxicity is damage to the muscles of the heart caused by some chemotherapy drugs used to treat cancer. Most of the cardiac complications associated with chemotherapy occur during or shortly after the completion of therapy. However, some of these problems can persist and become chronic. In addition, some chemotherapy drugs can cause heart damage that is only apparent months to years after the completion of cancer treatment. Heart problems can be mild and only detectable by sophisticated tests, such as determining the left ventricular ejection fraction (LVEF), which is the amount of blood, expressed as a percentage, that the left ventricle of the heart pumps out each time your heart contracts. They can also be severe, resulting in congestive heart failure (CHF). Damage to the heart from cancer chemotherapy can be so severe that the patient may require a heart transplant.

How is cardiac toxicity diagnosed?

There are two common tests that measure LVEF. The first is an echocardiogram (sound waves are bounced off your heart and as a result the LVEF can be calculated). The second is a MUGA scan (Multiple Gated Acquisition Scan), which is a nuclear medicine test that also allows the LVEF to be measured.

What causes cardiac toxicity?

There are specific classes of drugs, such as the anthracyclines (doxorubicin, daunomycin, Ellence® [epirubicin], Novantrone® [mitoxantrone], and Idamycin® [idarubicin]), that are known to cause damage to the muscle cells of the heart. The anthracyclines are also given with other drugs, such as alkylating agents and vinca alkaloids, which can contribute to heart damage. In addition, radiation therapy to the chest wall or area around the heart can affect the blood vessels supplying the heart, leading to a myocardial infarction or “heart attack.” Since many patients, especially those with lymphoma or breast cancer, receive both anthracycline-based chemotherapy and radiation therapy, there may be a cumulative effect on the heart. The following is a brief outline of the major drugs that have been associated with long-term complications in the heart.

Anthracyclines (doxorubicin, daunomycin, epirubicin, mitoxantrone, and idarubicin) - The anthracyclines are associated with cumulative dose-related irreversible cardiac toxicity. In other words, the more anthracycline administered, the more likely there may be damage to the heart. The main feature of cardiac toxicity from anthracyclines is a decreased left ventricular ejection fraction leading to congestive heart failure. Doxorubicin is probably the most commonly administered anthracycline, and there are many studies defining the cardiac complications associated with high cumulative doses.

Researchers from Denmark have reported that cardiac toxicity of epirubicin is closely correlated with the cumulative dose, but with a great variability in individual susceptibility and a dramatic increase with advancing age.

Doxorubicin has also been an integral component of most treatment regimens for Hodgkin’s disease and non-Hodgkin’s lymphoma as well as many patients with breast cancer. However, many patients with lymphoma receive radiation to the chest, which is known to cause heart damage. Thus, when patients develop cardiac complications it has been difficult to sort out the relative contributions of chemotherapy and radiation therapy.

What are the symptoms of cardiac toxicity?

The symptoms of cardiac toxicity are related to the inability of the heart to pump blood efficiently to vital areas of the body. The earliest sign of heart failure is typically fatigue, which can be worsened by anemia. Patients then develop shortness of breath with activity, which can worsen to shortness of breath at rest. Progressive congestive heart failure is associated with weight gain and swelling of the ankles. 

How is cardiac toxicity prevented?

Heart problems may be prevented by altering the amount of drug administered (dose), the method of administration and the type of anthracycline administered. Also, medication that can prevent damage from doxorubicin may be administered.

Dose - The main way to prevent cardiac toxicity is to limit the cumulative dose of drugs that damage the heart, especially the anthracyclines.

Method of administration - There is also some evidence that the method of drug administration may affect the risk of cardiac toxicity. Rapid administration of drugs results in high blood levels, which may cause more heart damage than the same amount of drug given over a longer period of time. Giving smaller doses more frequently can also decrease the toxicity compared with large doses of drugs at longer intervals.

Liposomal anthracyclines - The risk of cardiac toxicity from anthracyclines has been reduced by making them in a different way. Liposomal anthracyclines have been encapsulated, or encased, in a liposome, a tiny globule of fat. By “hiding” the drug in fat, it stays in the body longer because the immune system doesn’t target it for elimination and the liver doesn’t break it down as quickly. Studies to date indicate that the risk of heart problems is considerably lower with liposomal doxorubicin formulations than with conventional doxorubicin.

Types of liposomal anthracyclines include:

  • DaunoXome® (liposomal daunorubicin)
  • Doxil® (pegylated liposomal doxorubicin)

Pegylated liposomal doxorubicin has been studied most extensively and has demonstrated the most significant reductions in heart problems. Pegylated liposomal doxorubicin has shown a similar anticancer effect to doxorubicin, but with less cardiac toxicity.

Zinecard® (dexrazoxane) - This drug has been shown to prevent or reduce the severity of heart damage caused by doxorubicin. Dexrazoxane is thought to protect the heart muscle by blocking the formation of oxygen free radicals. One of the ways that radiation and chemotherapy drugs damage cells is by forming free radicals. Free radicals are unstable molecules which are formed during many normal cellular processes that involve oxygen, such as burning fuel for energy. They are also formed from exposure to elements in the environment, such as tobacco smoke, radiation, and chemotherapy drugs.

Dexazoxane is usually administered when the dose amount of an anthracycline (a class of chemotherapy drugs) has been reached, and is still working, but the chance of cardiac toxicity has become more likely. Dexazoxane is then given at the same time as the anthracycline to protect your heart muscle. 

How is cardiac toxicity treated?

Patients with anthracycline induced heart failure are generally treated the same as patients with heart failure from other causes. This usually means diuretics to control fluid accumulation and digitalis drugs to strengthen the heart. If progressive and severe, the only treatment may be a heart transplant.

This content was last reviewed August 15, 2010 by Dr. Reshma L. Mahtani.
Latest Cancer News
Select news items provided by Reuters Health